According to an American Association of Poison Control Centers report, one human poison exposure is reported approximately every fifteen seconds in the United States, adding up to more than two million human poison exposures annually.1 Out of those, 44% were children under the age of five. This number of poisonings isn’t surprising, as many homes contain everyday products that are potentially toxic. And when these substances aren’t stored properly, accidental poisonings can occur.
SafeWise wants to make you aware of these substances and the preventative measures you can take to reduce the risk of accidental poisoning in your home. Our list includes some of the most common household poisons, but there are dozens of everyday products that can be toxic to your family and pets.
If you ever suspect human poisoning, immediately call the Poison Control help hotline at 1-800-222-1222. You can reach Pet Poison Control at 1-888-426-4435.
Poisoning is the leading cause of injury death in the United States, according to the National Center for Health Statistics.2 Nearly half of all drug-poisoning deaths result from a prescription drug overdose, with opioid pain medications like hydrocodone and oxycodone often being the culprit. Over-the-counter pain medication like non-steroidal anti-inflammatory drugs (NSAIDs) can be poisonous, too. Ibuprofen, naproxen, and aspirin are some of the most common NSAIDs.
Prevention: Keep all medication out of the reach of children and anyone else who may accidentally ingest it. Install high-quality baby-proofing cabinet locks on any cabinet that contains medication. Keep medication in its original container, always take medicine according to instructions, and never use someone else’s prescription medication. Download a medicine manager app like Medisafe to help remind you how much to take and when to take it.
Symptoms: Symptoms of prescription painkiller overdose range from confusion, mood swings, and nausea to breathing problems that can result in death.3 There are many NSAID overdose symptoms, including abdominal pain, nausea, vomitting, dizziness and blurred vision. Large amounts of NSAIDs may result in kidney damage, seizures, or coma.4
Treatment: Call the Poison Control number above or seek emergency care immediately. If possible, provide medical personnel with the victim’s age, weight, and condition, as well as the name of the medication, time it was swallowed, and amount consumed.
It’s not uncommon for cleaning products to contain a range of hazardous chemicals. For example, many toilet bowl cleaners and tub and tile cleaners contain hydrochloric acid, while sodium hydroxide (lye) can be found in drain cleaners and oven cleaners. Often, these products aren’t handled and stored appropriately, which leads to them being one of the top causes of accidental poisoning in children.1 Inhaling certain cleaning products can also result in poisoning.
Prevention: Always use household cleaning products according to directions and put them away immediately after use. Store products where they can’t be accessed by children or pets—like on the top shelf of the pantry—then install a KidCo Door Knob Lock or similar device to help secure the pantry door. For added safety, switch to natural cleaning products that are toxic, such as Biokleen Spray and Wipe All-Purpose Cleaner.
Symptoms: Poisoning symptoms vary depending on what cleaning product was ingested. For example, swallowing toilet bowl cleaner can cause burns in the esophagus, severe pain in the abdomen, and blood in the stool.5 Symptoms of drain cleaner poisoning include burns in mouth, difficulty breathing, drooling, and collapse.6
Treatment: If the victim swallowed either of these cleaning products, have them drink water or milk immediately—unless they’re having difficulty swallowing. Then call the Poison Control number or seek medical treatment right away.
Topical anesthetics contain numbing ingredients to help reduce discomfort from things like sunburn, sore muscles, and insect bites. When applied according to package instructions, topical anesthetics are usually safe. But using more than the recommended amount or ingesting even a small amount of topical anesthetic can lead to poisoning.
Prevention: Treat topical anesthetics just like prescription medication or any other over-the-counter medicine. Store your first aid kits in a safe place, follow label instructions carefully, and put them back immediately after use. Also, never apply teething gel to children younger than two years of age. Instead, massage their gums or use teething rings to help ease pain.
Symptoms: Poisoning symptoms may include labored breathing, slow heartbeat, drowsiness, and seizures. Benzocaine is an ingredient often found in teething gels that can cause methemoglobinemia, a serious condition in which the amount of oxygen in the blood becomes dangerously low.7 Symptoms of methemoglobinemia include headache, fast heart rate, and bluish coloring of the skin or nails.
Treatment: If you suspect topical anesthetic poisoning, seek professional medical care immediately or call the Poison Control hotline.
The purpose of insecticides is to kill bugs such as ants, roaches, and wasps—but the chemicals used to rid your home of these pests can also be dangerous to your family. Organophosphates and carbamates are two common insecticide types that are associated with serious poisonings. Insecticide poisoning can result from swallowing, inhaling, or absorbing through the skin.
Prevention: Store insecticides in their original containers, locked out of sight and reach of children and pets. Use the least amount of insecticide possible and avoid using them in enclosed spaces. Switch to insecticides that use pyrethrins, as they are made from flowers and aren’t as poisonous to humans and pets.
Symptoms: Organophosphate and carbamate poisoning can cause a variety of symptoms, including blurred vision, salivation, and vomiting, as well as seizures.8 Additionally, these products can overstimulate organs and result in them shutting down.
Treatment: In cases of ingestion, do not have the victim throw up. Seek medical treatment right away. Medical professionals may use the drug atropine to treat serious insecticide poisonings. If the insecticide came in contact with the victim’s clothing or skin, they should remove their clothes and wash their body immediately.
5. Dishwasher and laundry detergent
Swallowing liquid or granular dishwasher or laundry detergent can be dangerous, but detergent pods present a greater risk of serious poisoning. Over a two-year period, US Poison Control Centers received more than 62,000 calls related to laundry and dishwasher detergent exposure affecting children younger than six years old—with approximately 60% of these calls triggered by exposure to detergent pods.9
Prevention: Young children and pets can easily mistake brightly colored and pleasantly fragrant detergent pods for candy. So keep pods in their original container with the lid sealed and store them in a secure location. Better yet, avoid pods altogether and use a liquid or granular product.
Symptoms: Swallowing liquid or granular dishwasher or laundry detergent can cause vomiting and diarrhea. Ingesting a detergent pod can result in symptoms ranging from vomiting and drowsiness to aspiration and respiratory distress.
Treatment: Call the Poison Control hotline or seek other medical help immediately. Do not make the victim throw up unless a medical professional advises you to.
Who Is at Risk of Accidental Poisoning?
Everyone is at risk of accidental poisoning, but some age groups experience greater incidents of poisoning than others. Children younger than six years old account for 44% of all poison exposures, with boys poisoned more often than girls.1
Adults account for 38% of unintentional poisonings, and 7% of victims are teens. Among teens and adults, females are victims more frequently than males. Peak poisoning frequency occurs in children under two, but poisonings in adults and teens tend to be more serious.
Securely store these, and all other potentially poisonous household products, to help poison proof your home. SafeWise also recommends installing carbon monoxide detectors as part of your overall home safety plan to prevent poisoning.
Related pages on SafeWise
1. Clinical Toxicology, 2018 Annual Report of the American Association of Poison Control Data Snapshot: 36th Annual Report
2. Centers for Disease Control and Prevention, NCHS Data on Drug-Poisoning Deaths, 2018
3. American Addiction Centers, Symptoms of Opiate Overdose: Vicodin, OxyContin, and Morphine
4. National Library of Medicine, PubMed, Toxic effects of nonsteroidal anti-inflammatory drugs in overdose
5. MedlinePlus, Toilet Bowl Cleaners and Deodorizers Poisoning
6. MedlinePlus, Drain Cleaner Poisoning
7. Medscape, Benzocaine-Induced Methemoglobinemia
8. Merck Manual, Organophosphate Poisoning and Carbamate Poisoning
9. AAP News and Journals, Pediatric Exposures to Laundry and Dishwasher Detergents in the United States: 2013–2014